Bookmark and Share

Reactions To The Depo Shot?

Published: June 13, 2012
Dear Reactions To The Depo Shot?,

I am on the depo shot, I just got my my shot at the beginging of last month. Recently, I have noticed that I have really bad stomach cramps after having sex. The cramps are so bad I could cry. I also have noticed that around the same time everyday I start to feel upset to my stomach, I have heartburn more than normal, gas, bloating. But I also still spot like I always have on the shot, but instead of the brown color it has been its actually red. And, recenty I was put on antibiotics, and im not sure if the antibiotics effect the depo like they effect the pill. I need advice on what to do. At sixteen, I can only hope that I am not pregnant.


Dear Reactions To The Depo Shot?,

The Depo-Provera shot is one of the most effective methods of birth control when used as directed. It works best when you get the shot regularly, every 12 weeks. Less than 1 out of 100 women will get pregnant each year if they always use the shot as directed. About 6 out of 100 women will get pregnant each year if they don’t always use the shot as directed.

There are potential side effects of taking the birth control shot:

  • Menstrual changes are the most common side effect, including irregular or unpredictable spotting and light bleeding to no bleeding at all. Keep in mind that the frequency and length of bleeding often decreases the longer the depo shot is used.
  • Moodiness and feelings of depression
  • Weight gain
  • Headaches, dizziness, abdominal/pelvic pain or discomfort, acne, injection site reactions, and fatigue.  

The depo shot has no demonstrated interactions with antibiotics and most other medications, including anti-seizure medications (except aminoglutethimid).

 

If you have been taking the shot as directed, it is unlikely you are pregnant. Even though you were on antibiotics, it should not have affected the shot’s effectiveness. It is also possible that the symptoms you are describing are side effects of the shot. However, TeenHealthFX cannot give you any definitive answers on this or diagnoses, so it is very important for you to check in as soon as possible with the healthcare provider who has been giving you your shots. That way your doctor can rule out any other medical issues and can assess whether or not the depo shot is the best form of birth control for you if, in fact, these are side effects you are experiencing.

If you don't have a doctor and live in northern New Jersey, you can call the Adolescent/Young Adult Center for Health at 973-971-5199 for an appointment with an adolescent medicine specialist or contact your local teen health center or Planned Parenthood. You can also contact your insurance company for a list of in-network providers.

Ratings